Resources for You
Comtan (entacapone) tablets and Stalevo (levodopa/carbidopa/entacapone) tablets
Detailed View: Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER) – October 2010
Diarrhea and Colitis
- Diarrhea may be associated with weight loss, dehydration, and hypokalemia.
- Post-marketing experience has shown that diarrhea may be a sign of drug-induced microscopic colitis, primarily lymphocytic colitis. In these cases diarrhea has usually been moderate to severe, watery, and non-bloody, at times associated with dehydration, abdominal pain, weight loss, and hypokalemia. In the majority of cases, diarrhea and other colitis-related symptoms resolved or significantly improved when entacapone treatment was stopped. In some patients with biopsy confirmed colitis, diarrhea had resolved or significantly improved after discontinuation of entacapone but recurred after retreatment with entacapone.
- If prolonged diarrhea is suspected to be related to entacapone, the drug should be discontinued and appropriate medical therapy considered. If the cause of prolonged diarrhea remains unclear or continues after stopping entacapone, then further diagnostic investigations including colonoscopy and biopsies should be considered.
Information for Patients
- Patients should be informed that diarrhea may occur with entacapone and it may have a delayed onset. Sometimes prolonged diarrhea may be caused by colitis (inflammation of the large intestine). Patients with diarrhea should drink fluids to maintain adequate hydration and monitor for weight loss. If diarrhea associated with entacapone is prolonged, discontinuing the drug is expected to lead to resolution, if diarrhea continues after stopping entacapone, further diagnostic investigations may be needed.